Alert archive / Iowa / Heat Advisories in 2017

Heat Advisory 3, NWS Des Moines, IA

July 18, 201722 counties in Iowa

NWS Des Moines, IA issued this heat advisory at Jul 18, 2017, 2:58 PM CDT for 22 counties in Iowa. It took effect at Jul 19, 2017, 12:00 PM CDT. It was in force for 64 hr.

The area

The counties it named.

The facts

Issued
Jul 18, 2017, 2:58 PM CDT (19:58 UTC)
In effect from
Jul 19, 2017, 12:00 PM CDT
Expired
Jul 22, 2017, 3:59 AM CDT
In force
64 hr
Issued by
NWS Des Moines, IA
All 22 counties

Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Crawford County, IA, Dallas County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Marshall County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Sac County, IA, Story County, IA, Tama County, IA, Webster County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 48 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this heat advisory went out at Jul 18, 1:28 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 18, 1:28 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
128 PM CDT Tue Jul 18 2017

.UPDATE...
Issued at 1148 AM CDT Tue Jul 18 2017

Have updated the forecast for the light showers still lingering
from the overnight MCS that pushed into SE NE/SW IA. Also adjusted
pops late this afternoon across the central/north limiting pops to
the far north by late afternoon and slowing the progress into
central IA this evening. Latest CAMS and new NAM suggest
convective initiation later in the day/evening. Clouds lingering
from this morning's activity keeping temps down a bit up north may
also limit storm potential this afternoon.

&&

.SHORT TERM.../Today through Tonight/
Issued at 346 AM CDT Tue Jul 18 2017

Thunderstorms developed along a cold front in central MN then back
built into Sioux Falls area in a corridor of theta-e advection and a
strengthening low level jet.  AS the theta-e advection shifts off to
the east, the storms are falling apart, as expected.  Later this
morning a shortwave will lift out of eastern NE across NW IA into
MN.  There may be some storms redeveloping as this lifts off by 18Z.
The main show however will be along that cold front that will slowly
sag south into Northern IA later today likely to make it as far
south as the highway 20 corridor by 12Z Wednesday.  This will be
coincident with a weak trough and embedded shortwaves traveling
across the state.  Given the amount of instability, convergence
along the front and deeper shear across northern Iowa, storms north
later this afternoon through the evening will be strong to severe
with damaging wind and large hail the main threats.  After 06Z we
lose our forcing despite the boundary being around.  We may see
continued convection into the wee hours of the morning but the trend
will generally be for storms to weaken/shift east.

Temperatures will again be warm today across the south where little
in the way of convection is expected.  In keeping with the trend of
the past few days, I went above guidance for highs. However,
soundings show some respectable mixing so dewpoints may not be as
high as forecast and thus heat indices maybe a little too robust
this afternoon but certainly at times a few spots may see around 100
heat index.

.LONG TERM.../Wednesday through Monday/
Issued at 346 AM CDT Tue Jul 18 2017

How extreme the heat and humidity will be Wednesday through
Saturday remains the primary forecast challenge as there are
several moving pieces yet that could impact the forecast. A
frontal boundary is expected to be in the vicinity of
central/northern Iowa through the period with periodic chances for
thunderstorms north of the boundary. These thunderstorms may have
a couple impacts including outflow pushing the boundary further
south and/or convective debris inhibiting peak heating. Outflow
from nocturnal convection would also drop overnight lows further
than current forecasts.

The current forecast dewpoints in the low to mid 70s is likely on
the high side with the exception in the immediate vicinity and
north of the boundary. The lack of widespread rainfall over a
large portion of central and southern Iowa will minimize
evapotranspiration from crops. Thursday and Friday in particular
also have the potential to be good mixing days south of the
boundary and very well could mix surface dew points into the 60s.
If this mixing does occur and dew points drop, a few locations
could reach 100 Thursday and Friday. A review of Des Moines 100
degree days from 1934-2013, only 16 of the 160 days had dew points
of 70 or greater at the time of max temperature. Another common
factor for 100 degree days at Des Moines is that they are
typically preceded by a dry period which fits the current
scenario.

By Saturday, the boundary will begin to make a southward push as
the subtropical ridge collapses as a strong short wave trough
enters the Northern Plains. At this time, will leave the current
headlines as a watch. Uncertainty of boundary position Wednesday
due to overnight convection and how progressive the boundary on
Saturday is, along with other factors does put into question the
duration of this event. The hottest days will be Thursday and
Friday but at this time, heat index values should remain below
110.

While heat is a concern central and south, heavy rainfall is
possible over the north with PWATs approaching 2 inches at times
and the threat for several rounds of storms, especially near the
Minnesota border.

The upper flow becomes more northwesterly following the boundary
passage on Saturday with relief from the very warm weather
gradually arriving as high temperatures fall back into the 80s.
Unfortunately if the dry areas of central and southern Iowa miss
out on the rain this week, chances next week are not promising.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 128 PM CDT Tue Jul 18 2017

Some high clouds around with southwesterly winds in place. Winds
to become more southerly to southeasterly through the period. Low
confidence on chances for storms across the north, so highlighted
with a VCTS for now. However still some possibility for
development near KFOD and KMCW this afternoon/early evening with a
few small cells already across northwest into north central IA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Watch from Wednesday afternoon through Saturday
evening for IAZ033-034-044>050-057>062-070>075-081>086-092>097.

&&

UPDATE...Beerends
SHORT TERM...FAB
LONG TERM...Donavon
AVIATION...Beerends
Hazardous weather outlook, Jul 18, 4:56 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
456 AM CDT Tue Jul 18 2017

IAZ033-034-044>050-057>062-070>075-081>086-092>097-191000-
Sac-Calhoun-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
456 AM CDT Tue Jul 18 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are possible tonight. An isolated severe
storm may occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An Excessive Heat Watch is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

Periods of evening thunderstorms will be possible mainly north of
Highway 30 Wednesday through Friday. Additional storms across the
entire area are possible Saturday. A few severe storms with large
hail and damaging winds may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely at this time.

IAZ004>007-015>017-023>028-035>039-191000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-
456 AM CDT Tue Jul 18 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are possible especially this afternoon and
evening. A few severe storms with large hail, damaging winds may
occur. An isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periods of evening thunderstorms will be possible across the area
Wednesday through Saturday. It is too early to determine specific
locations at this time, however, large hail and damaging winds
will be the primary threats. Locally heavy rainfall is possible as
well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this week including
later this afternoon and evening.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:58 PM CDTExcessive Heat WarningDMXAdair, Adams, Appanoose, Audubon, Cass, Clarke and 18 more4 days

Nearby

Heat Advisories in Iowa, 2017Every heat advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.